Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 320, NWS Tallahassee, FL

July 21, 20154 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2015, 3:54 PM CDT for 4 counties in Alabama. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2015, 3:54 PM CDT (20:54 UTC)
Expired
Jul 21, 2015, 4:44 PM CDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 57 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:03 PM CDTTSTM WND DMG2 Ene Chancellor, ALTREE DOWN ON COUNTY ROAD 64
Jul 21, 4:05 PM CDTTSTM WND DMG1 N Coffee Springs, AL2 TREES DOWN ON COUNTY ROAD 13
Jul 21, 4:05 PM CDTTSTM WND DMG1 Sw Chancellor, ALTREE DOWN ON POOLE ROAD
Jul 21, 4:30 PM CDTTSTM WND DMGHartford, ALPOWER LINE DOWN IN HARTFORD
Jul 21, 4:35 PM CDTTSTM WND DMGGeneva, ALPOWER LINE DOWN IN GENEVA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS52 KTAE 212054
SVRTAE
ALC031-045-061-069-212200-
/O.NEW.KTAE.SV.W.0320.150721T2054Z-150721T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 PM CDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
  GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHWESTERN DALE COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 500 PM CDT

* AT 354 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
  MILES EAST OF ONYCHA TO 6 MILES SOUTHWEST OF DALEVILLE...AND MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DALEVILLE...GENEVA...HARTFORD...SLOCOMB...SAMSON...MALVERN...
  CLAYHATCHEE...KINSTON...COFFEE SPRINGS...BLACK...SOMERSET...PINEY
  GROVE...PERA...LYTLE...CENTRAL CITY...WICKSBURG...HOLLIS DAIRY
  ROAD...SELLERSVILLE...FADETTE AND KELLYS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3126 8619 3125 8553 3100 8552 3099 8588
      3100 8619
TIME...MOT...LOC 2054Z 294DEG 10KT 3121 8616 3121 8577 

$$

42-DVD
3 follow-up statements
566 
WWUS52 KTAE 212115
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM CDT TUE JUL 21 2015

ALC031-045-069-212125-
/O.CAN.KTAE.SV.W.0320.000000T0000Z-150721T2200Z/
HOUSTON AL-DALE AL-COFFEE AL-
415 PM CDT TUE JUL 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON...
SOUTHWESTERN DALE AND SOUTHERN COFFEE COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3119 8619 3119 8611 3120 8600 3120 8553
      3100 8552 3099 8591 3100 8619
TIME...MOT...LOC 2115Z 295DEG 12KT 3117 8608 3117 8569 

$$

ALC061-212200-
/O.CON.KTAE.SV.W.0320.000000T0000Z-150721T2200Z/
GENEVA AL-
415 PM CDT TUE JUL 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR GENEVA COUNTY...

AT 415 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
SAMSON TO NEAR HARTFORD...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
GENEVA...HARTFORD...SLOCOMB...SAMSON...MALVERN...COFFEE SPRINGS...
BLACK...SOMERSET...PINEY GROVE...PERA...LYTLE...SELLERSVILLE...
FADETTE...KELLYS CROSSROADS...MARL...EUNOLA...WEEKS...LOGAN FIELD
MUNICIPAL A/P...GENEVA MUNICIPAL A/P AND HIGHFALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3119 8619 3119 8611 3120 8600 3120 8553
      3100 8552 3099 8591 3100 8619
TIME...MOT...LOC 2115Z 295DEG 12KT 3117 8608 3117 8569 

$$

42-DVD
748 
WWUS52 KTAE 212122
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM CDT TUE JUL 21 2015

ALC061-212200-
/O.CON.KTAE.SV.W.0320.000000T0000Z-150721T2200Z/
GENEVA AL-
422 PM CDT TUE JUL 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR GENEVA COUNTY...

AT 422 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
SAMSON TO NEAR SLOCOMB...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
GENEVA...HARTFORD...SLOCOMB...SAMSON...MALVERN...COFFEE SPRINGS...
BLACK...SOMERSET...BALD HILL...VAUGHANVILLE...LYTLE...SPEARS...
SELLERSVILLE...FADETTE...KELLYS CROSSROADS...MARL...EUNOLA...
THURSTON...DUNDEE AND GENEVA MUNICIPAL A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3120 8553 3100 8552 3099 8591 3099 8601
      3120 8605
TIME...MOT...LOC 2122Z 298DEG 16KT 3114 8602 3113 8563 

$$

42-DVD
963 
WWUS52 KTAE 212144
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 PM CDT TUE JUL 21 2015

ALC061-212154-
/O.CAN.KTAE.SV.W.0320.000000T0000Z-150721T2200Z/
GENEVA AL-
444 PM CDT TUE JUL 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR GENEVA COUNTY IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3120 8553 3100 8552 3099 8591 3099 8601
      3120 8605
TIME...MOT...LOC 2143Z 294DEG 10KT 3112 8596 3111 8557 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:09 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 21, 2:09 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 PM EDT TUE JUL 21 2015

.Near Term [Through Tonight]...

A line of storms that formed along a surface trough just north of
our Alabama and Georgia counties this afternoon should remain
continuous as it moves southeast through the region. The potential
for strong downdrafts will exist within this line as a high
SBCAPE/dTheta-E environment awaits its arrival. Elsewhere only
isolated seabreeze showers and storms have been forming near the
Florida coast. So far, they've remained quite shallow. Outflow
interactions between these storms may generate new, stronger storms
as they interact with the approaching line later this evening. All
convection over land should come to an end by around 03z. Coastal
showers are expected once again tomorrow morning.

.Short Term [Wednesday Through Thursday Night]...

Stacked high pressure will remain in place over the northern Gulf
while a series of +PV anomalies continues to swing through an upper
lever trough in southeastern Canada. With 1000-700mb flow from the
west at less than 10 knots, we would normally see a typical sea-
breeze pattern favoring convection in north Florida that doesn't
move inland much. However, with the influence of the surface trough
to our north associated with the upper level +PV anomaly, we're
expecting another few days of active convection across the area,
with storms moving in from the north across southeast Alabama and
southwest Georgia in the early afternoon periods. Dew points will
stay in the 70s with models showing PW values of around 1.8-2", so
moisture will be plentiful for these storms as will instability with
model mid-level lapse rates around 6-6.5 C/km both days and
afternoon SBCAPE values around 3000 J/kg. Some of these storms will
be capable of producing downbursts with damaging wind gusts and
possibly some small hail. Temperatures will peak in the mid 90s
Wednesday, low-mid 90s Thursday, dipping to the mid 70s overnight.

.Long Term [Friday Through Tuesday]...

Upper level ridging along the southern states will slowly retreat
westward. Meanwhile, the trough in southeastern Canada will lift off
the Atlantic coastline only to be replaced by another trough in
roughly the same spot. This upper level pattern will allow a series
of surface troughs and weak fronts to push across the southeast and
keep us in an active pattern for convection, especially when
combined with our summer sea-breeze pattern. PoPs Friday and
Saturday will be around 40-60%, lowering to a more normal 30-40%
Sunday through Tuesday between when the first upper level trough
lifts off the east coast and the second one replaces it mid-next
week. Temperatures will be near normal- peaking in the low 90s
during the day and cooling to the mid 70s overnight.

&&

.Aviation...
[Through 18Z Wednesday] VFR will prevail outside of thunderstorms
for the duration of the TAF. The best chance for storms will be
at DHN and ABY this afternoon, followed by VLD later this evening.
There remains a low chance for patchy MVFR visibilities tomorrow
morning, too low to mention in the TAF.

&&

.Marine...

A tight surface pressure gradient will allow west-southwest winds
around 10-15 kts with seas 2-3 ft to prevail through the early
weekend, then high pressure will prevail, allowing lighter winds
and seas to return to the coastal waters.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected this week with
high relative humidity and scattered to numerous storms each day.

&&

.Hydrology...

An active pattern will remain in place for the area through the
weekend with rainfall totals over the next 5 days of 1.5-2.5".
Since our area rivers are at normal or even low flow levels, this
is not expected to cause any widespread flooding. However,
depending on how storms develop, there may be enhanced chances for
localized flooding, particularly in the Florida Big Bend where
we've already seen several days with higher rainfall totals over
the past week.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   77  96  77  94  77 /  30  40  20  50  20
Panama City   81  91  79  89  80 /  40  30  20  30  30
Dothan        75  96  76  94  76 /  50  50  20  40  30
Albany        76  96  76  93  76 /  30  40  20  50  30
Valdosta      75  97  76  94  76 /  40  50  20  50  30
Cross City    77  93  77  91  77 /  30  40  30  50  30
Apalachicola  80  92  79  91  80 /  30  30  30  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY until 7 PM EDT /6 PM CDT/ this evening FOR Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-
     Inland Gulf-Inland Wakulla-Jackson-Leon-Liberty-North
     Walton-South Walton-Washington.

GA...HEAT ADVISORY until 7 PM EDT this evening FOR Baker-Ben Hill-
     Calhoun-Clay-Decatur-Dougherty-Early-Grady-Irwin-Lee-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Tift-Turner-
     Worth.

AL...HEAT ADVISORY until 6 PM CDT this evening FOR Coffee-Dale-Geneva-
     Henry-Houston.

GM...NONE.
&&

NEAR TERM...HARRIGAN
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...HARRIGAN
MARINE...MOORE
FIRE WEATHER...DVD
HYDROLOGY...MOORE

In the hours before

Local storm report, Jul 21, 2:35 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     1 NE BRONWOOD           31.84N 84.35W
07/21/2015                   TERRELL            GA   911 CALL CENTER

            ONE TREE DOWN ALONG HWY 118 NORTH OF JAMES WEBB ROAD.

&&

JLF
Local storm report, Jul 21, 2:45 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     S ROBERTS CROSSROADS    31.60N 85.53W
07/21/2015                   DALE               AL   911 CALL CENTER

            ONE TREE DOWN ON COUNTY ROAD 33 SOUTH OF COUNTY ROAD 68.

&&

JLF
Local storm report, Jul 21, 2:50 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     5 SW FORT GAINES        31.57N 85.10W
07/21/2015                   HENRY              AL   911 CALL CENTER

            ONE TREE DOWN ALONG HWY 10E.

&&

JLF
Local storm report, Jul 21, 3:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
407 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     4 N OZARK               31.52N 85.66W
07/21/2015                   DALE               AL   911 CALL CENTER

            TWO TREES DOWN ON COUNTY ROAD 58 NEAR NORTH HWY 123.

&&

JLF
Local storm report, Jul 21, 3:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     FORT GAINES             31.62N 85.05W
07/21/2015                   CLAY               GA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN FORT GAINES

&&

DVD
Local storm report, Jul 21, 3:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 ESE ABBEVILLE         31.55N 85.16W
07/21/2015                   HENRY              AL   LAW ENFORCEMENT

            ADDITIONAL TREE DOWN ALONG STATE HIGHWAY 10 EAST.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:14 AM CDTHeat AdvisoryTAECoffee, Dale, Geneva, Henry, Houston16 hr
Jul 21, 2:10 PM CDTSevere Thunderstorm WarningTAEDale, Henry50 min
Jul 21, 2:27 PM CDTSevere Thunderstorm WarningTAEHenry48 min
Jul 21, 2:49 PM CDTSevere Thunderstorm WarningTAEDale, Henry, Houston41 min
Jul 21, 2:57 PM CDTSevere Thunderstorm WarningTAEHenry48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.